Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


A mixed multiscale finite element method for elliptic problems with oscillating coefficients
HTML articles powered by AMS MathViewer

by Zhiming Chen and Thomas Y. Hou HTML | PDF
Math. Comp. 72 (2003), 541-576 Request permission


The recently introduced multiscale finite element method for solving elliptic equations with oscillating coefficients is designed to capture the large-scale structure of the solutions without resolving all the fine-scale structures. Motivated by the numerical simulation of flow transport in highly heterogeneous porous media, we propose a mixed multiscale finite element method with an over-sampling technique for solving second order elliptic equations with rapidly oscillating coefficients. The multiscale finite element bases are constructed by locally solving Neumann boundary value problems. We provide a detailed convergence analysis of the method under the assumption that the oscillating coefficients are locally periodic. While such a simplifying assumption is not required by our method, it allows us to use homogenization theory to obtain the asymptotic structure of the solutions. Numerical experiments are carried out for flow transport in a porous medium with a random log-normal relative permeability to demonstrate the efficiency and accuracy of the proposed method.
  • T. Arbogast, Numerical subgrid upscaling of two-phase flow in porous media, TICAM Report 99-30, University of Texas at Austin, 1999.
  • Marco Avellaneda and Fang-Hua Lin, Compactness methods in the theory of homogenization, Comm. Pure Appl. Math. 40 (1987), no. 6, 803–847. MR 910954, DOI 10.1002/cpa.3160400607
  • Ivo Babuška, Gabriel Caloz, and John E. Osborn, Special finite element methods for a class of second order elliptic problems with rough coefficients, SIAM J. Numer. Anal. 31 (1994), no. 4, 945–981. MR 1286212, DOI 10.1137/0731051
  • Alain Bensoussan, Jacques-Louis Lions, and George Papanicolaou, Asymptotic analysis for periodic structures, Studies in Mathematics and its Applications, vol. 5, North-Holland Publishing Co., Amsterdam-New York, 1978. MR 503330
  • Franco Brezzi and Michel Fortin, Mixed and hybrid finite element methods, Springer Series in Computational Mathematics, vol. 15, Springer-Verlag, New York, 1991. MR 1115205, DOI 10.1007/978-1-4612-3172-1
  • F. Brezzi, L. P. Franca, T. J. R. Hughes, and A. Russo, $b=\int g$, Comput. Methods Appl. Mech. Engrg. 145 (1997), no. 3-4, 329–339. MR 1456019, DOI 10.1016/S0045-7825(96)01221-2
  • Zhiming Chen, Mixed finite element methods for a dynamical Ginzburg-Landau model in superconductivity, Numer. Math. 76 (1997), no. 3, 323–353. MR 1452512, DOI 10.1007/s002110050266
  • Zhiming Chen and Qiang Du, An upwinding mixed finite element method for a mean field model of superconducting vortices, M2AN Math. Model. Numer. Anal. 34 (2000), no. 3, 687–706. MR 1763531, DOI 10.1051/m2an:2000162
  • Jim Douglas Jr. and Thomas F. Russell, Numerical methods for convection-dominated diffusion problems based on combining the method of characteristics with finite element or finite difference procedures, SIAM J. Numer. Anal. 19 (1982), no. 5, 871–885. MR 672564, DOI 10.1137/0719063
  • L.J. Durlofsky, Numerical calculation of equivalent grid block permeability tensors for heterogeneous porous media, Water Resources Research 27 (1991), 699–708.
  • L.J. Durlofsky, R.C. Jones, and W.J. Milliken, A nonuniform coarsening approach for the scale-up of displacement processes in heterogeneous porous media, Adv. Water Resources, 20 (1997), 335–347.
  • Y.R. Efendiev, The Multiscale Finite Element Method and its Applications, Ph.D. thesis, California Institute of Technology, 1999.
  • Yalchin R. Efendiev, Thomas Y. Hou, and Xiao-Hui Wu, Convergence of a nonconforming multiscale finite element method, SIAM J. Numer. Anal. 37 (2000), no. 3, 888–910. MR 1740386, DOI 10.1137/S0036142997330329
  • Y.R. Efendiev, L.J. Durlofsky, and S.H. Lee, Modeling of subgrid effects in coarse scale simulations of transport in heterogeneous porous media, Water Resources Research 36 (2000), 2031–2041.
  • David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, 2nd ed., Grundlehren der mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 224, Springer-Verlag, Berlin, 1983. MR 737190, DOI 10.1007/978-3-642-61798-0
  • Vivette Girault and Pierre-Arnaud Raviart, Finite element methods for Navier-Stokes equations, Springer Series in Computational Mathematics, vol. 5, Springer-Verlag, Berlin, 1986. Theory and algorithms. MR 851383, DOI 10.1007/978-3-642-61623-5
  • P. Grisvard, Elliptic problems in nonsmooth domains, Monographs and Studies in Mathematics, vol. 24, Pitman (Advanced Publishing Program), Boston, MA, 1985. MR 775683
  • Thomas Y. Hou and Xiao-Hui Wu, A multiscale finite element method for elliptic problems in composite materials and porous media, J. Comput. Phys. 134 (1997), no. 1, 169–189. MR 1455261, DOI 10.1006/jcph.1997.5682
  • Thomas Y. Hou, Xiao-Hui Wu, and Zhiqiang Cai, Convergence of a multiscale finite element method for elliptic problems with rapidly oscillating coefficients, Math. Comp. 68 (1999), no. 227, 913–943. MR 1642758, DOI 10.1090/S0025-5718-99-01077-7
  • V. V. Zhikov, S. M. Kozlov, and O. A. Oleĭnik, Usrednenie differentsial′nykh operatorov, “Nauka”, Moscow, 1993 (Russian, with English and Russian summaries). MR 1318242
  • P. Langlo and M.S. Espedal, Macrodispersion for two-phase, immiscible flow in porous media, Adv. Water Resources 17 (1994), 297–316.
  • P. Lasaint and P.-A. Raviart, On a finite element method for solving the neutron transport equation, Mathematical aspects of finite elements in partial differential equations (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1974) Publication No. 33, Math. Res. Center, Univ. of Wisconsin-Madison, Academic Press, New York, 1974, pp. 89–123. MR 0658142
  • Gary M. Lieberman, Oblique derivative problems in Lipschitz domains. II. Discontinuous boundary data, J. Reine Angew. Math. 389 (1988), 1–21. MR 953664, DOI 10.1515/crll.1988.389.1
  • J.F. McCarthy, Comparison of fast algorithms for estimating large-scale permeabilities of heterogeneous media, Transport in Porous Media, 19 (1995), 123–137.
  • Shari Moskow and Michael Vogelius, First-order corrections to the homogenised eigenvalues of a periodic composite medium. A convergence proof, Proc. Roy. Soc. Edinburgh Sect. A 127 (1997), no. 6, 1263–1299. MR 1489436, DOI 10.1017/S0308210500027050
  • O. Pironneau, On the transport-diffusion algorithm and its applications to the Navier-Stokes equations, Numer. Math. 38 (1981/82), no. 3, 309–332. MR 654100, DOI 10.1007/BF01396435
  • P.-A. Raviart and J. M. Thomas, A mixed finite element method for 2nd order elliptic problems, Mathematical aspects of finite element methods (Proc. Conf., Consiglio Naz. delle Ricerche (C.N.R.), Rome, 1975) Lecture Notes in Math., Vol. 606, Springer, Berlin, 1977, pp. 292–315. MR 0483555
  • T.F. Russell and M.F. Wheeler, “Finite element and finite difference methods for continuous flows in porous media”, in The Mathematics of Reservoir Simulation, R.E. Ewing, ed., SIAM, Philadelphia, 1983.
  • L. Tartar, “Nonlocal Effect Induced by Homogenization”, in PDEs and Calculus of Variations, F. Columbini, ed., Birkhäuser Publ., Boston, 1989.
  • T.C. Wallstrom, S.L. Hou, M.A. Christie, L.J. Durlofsky and D.H. Sharp, Accurate scale up of two phase flow using renormalization and nonuniform coarsening, Computational Geosciences 3 (1999), 69–87.
  • S. Verdière and M. H. Vignal, Numerical and theoretical study of a dual mesh method using finite volume schemes for two phase flow problems in porous media, Numer. Math. 80 (1998), no. 4, 601–639. MR 1650047, DOI 10.1007/s002110050380
  • Li Kang Li, Discretization of the Timoshenko beam problem by the $p$ and the $h$-$p$ versions of the finite element method, Numer. Math. 57 (1990), no. 4, 413–420. MR 1062363, DOI 10.1007/BF01386420
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2000): 65F10, 65F30
  • Retrieve articles in all journals with MSC (2000): 65F10, 65F30
Additional Information
  • Zhiming Chen
  • Affiliation: LSEC, Institute of Computational Mathematics, Chinese Academy of Sciences, Beijing 100080, Peoples Republic of China
  • Email:
  • Thomas Y. Hou
  • Affiliation: Applied Mathematics, California Institute of Technology, Pasadena, California 91125.
  • Email:
  • Received by editor(s): March 21, 2000
  • Received by editor(s) in revised form: July 10, 2000, and May 29, 2001
  • Published electronically: June 28, 2002
  • Additional Notes: The first author was supported in part by China NSF under the grants 19771080 and 10025102 and by China MOS under the grant G1999032804.
    The second author was supported in part by NSF under the grant DMS-0073916 and by ARO under the grant DAAD19-99-1-0141.
  • © Copyright 2002 American Mathematical Society
  • Journal: Math. Comp. 72 (2003), 541-576
  • MSC (2000): Primary 65F10, 65F30
  • DOI:
  • MathSciNet review: 1954956